Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 185, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 17, 2004, 6:51 PM CDT for Marshall County, Peoria County, Woodford County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 6:51 PM CDT (23:51 UTC)
- Expired
- Aug 17, 2004, 7:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Marshall County, IL, Peoria County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 172351 SVRILX ILC123-143-203-180045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 651 PM CDT TUE AUG 17 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN CENTRAL ILLINOIS NORTHEAST PEORIA COUNTY IN CENTRAL ILLINOIS WOODFORD COUNTY IN CENTRAL ILLINOIS * UNTIL 745 PM CDT * AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CHILLICOTHE...OR ABOUT 10 MILES SOUTHWEST OF LACON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPARLAND LACON WASHBURN VARNA TOLUCA MINONK CHILLICOTHE THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7 PM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4102 8965 4084 8965 4078 8898 4105 8897 $$ KH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:02 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 17, 2:02 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 202 PM CDT TUE AUG 17 2004 .DISCUSSION...LATEST SURFACE ANALYSIS HAD A COLD FRONT EXTENDING FROM LOW PRESSURE NEAR HUDSON BAY INTO THE CENTRAL PLAINS. AN INCREASINGLY WARM/HUMID AIRMASS WAS NOTED ALONG/AHEAD OF THE FRONTAL BOUNDARY. MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS REVOLVES AROUND SHOWER/THUNDERSTORM THREAT AS THIS FRONT AND A COUPLE TRAILING FRONTS MOVE INTO AND THROUGH FORECAST AREA BY FRIDAY. 12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE SHORT TERM. BIGGEST DIFFERENCE COMES ON FRIDAY WHERE THE GFS SEEMS TO BE HAVING FEEDBACK PROBLEMS AND A STRONGER UPPER WAVE/SURFACE RESPONSE. WILL FOLLOW THE WEAKER ETA SOLUTION HERE. SHORT TERM...TONIGHT THROUGH FRIDAY... TONIGHT...COLD FRONT WILL SLOWLY DROP INTO ILLINOIS THIS EVENING...PARTLY DRIVEN BY A SHORT WAVE DIVING ACROSS IOWA. DEW POINTS CLIMBING INTO THE 60S AND AMPLE SURFACE HEATING SUPPORT CAPE VALUES AROUND 2000 J/KG AND LI VALUES TO -8 INTO THE EVENING. THIS INSTABILITY AND THE FORCING WITH THE WAVE/FRONT IS MORE THAN SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS UNTIL THE ATMOSPHERE STABILIZES AGAIN BY LATE EVENING. THE FRONT IS EXPECTED TO WASH OUT ONCE IT STALLS HERE LATER TONIGHT. WEDNESDAY AND WEDNESDAY NIGHT...THE DAY SHOULD START OUT QUIETLY. HOWEVER...BY AFTERNOON ANOTHER COLD FRONT WILL APPROACH FROM THE NORTHWEST...DRIVEN BY A STRONG SHORT WAVE DIVING OUT OF CENTRAL CANADA AROUND A STRENGTHENING VORTEX. THE FRONT WILL LIE OUT NEARLY WEST TO EAST ACROSS FORECAST AREA WEDNESDAY NIGHT BRINGING A GOOD SHOT FOR SHOWERS/STORMS TO THE REGION. HOWEVER...THE BETTER DYNAMIC FORCING WILL OCCUR ACROSS THE GREAT LAKES REGION CLOSER TO THE UPPER VORTEX. THURSDAY...ANOTHER PERIOD OF QUIET WEATHER IS EXPECTED TO START THE DAY AS WEDNESDAY/S FRONTAL BOUNDARY SAGS SOUTH OF THE FORECAST AREA. THERE IS STILL ENOUGH UNCERTAINTY ON THE FRONTAL POSITION TO LEAVE A LOW CHANCE OF SHOWERS/STORMS IN DURING THE DAY ON THURSDAY (ESPECIALLY WITH DIURNAL HEATING BY AFTERNOON). THURSDAY NIGHT AND FRIDAY...A WAVE WILL LIFT OUT OF THE ROCKY MOUNTAINS AND RIDE EAST NORTHEAST ALONG THE FRONTAL BOUNDARY... GRADUALLY CAUSING IT TO LIFT BACK NORTH INTO FORECAST AREA. AT THE SAME TIME...ANOTHER WAVE WILL DIVE SOUTHEAST INTO THE GREAT LAKES REGION AROUND THE CANADIAN VORTEX. THESE TWO WAVES WILL INTERACT WITH THE FRONTAL BOUNDARY TO BRING A RENEWED CHANCE FOR SHOWERS/STORMS. THE GFS IS STRONGER WITH THIS INTERACTION AND ACTUALLY DEVELOPS A SURFACE LOW ALONG THE FRONT...BUT THIS LOOKS OVERDONE DUE TO CONVECTIVE FEEDBACK. IN ANY CASE...IT STILL LOOKS LIKE WE HAVE A PRETTY GOOD SHOT FOR PRECIPITATION. LONG TERM...SATURDAY THROUGH TUESDAY...MODELS/ENSEMBLES STILL NOT IN VERY GOOD AGREEMENT THROUGH THE LONG RANGE PERIOD...ESPECIALLY AFTER SATURDAY. THE MODELS CONTINUE TO STRUGGLE WITH THE IMPULSES AROUND THE ANOMALOUS VORTEX OVER CENTRAL CANADA AND THE ASSOCIATED TROFFING AND COLD AIR OVER THE EASTERN UNITED STATES. WILL CONTINUE WITH DRY CONDITIONS ONCE THE COLD FRONT PUSHES SOUTH OF FORECAST AREA EARLY SATURDAY. WHILE SOME MODEL SOLUTIONS SUGGEST A CHANCE OF PRECIPITATION IN THE MONDAY/TUESDAY TIME FRAME...THE SPREAD OF SOLUTIONS IS TOO LARGE TO WARRANT PRECIPITATION MENTION AT THIS TIME. THIS IS ESPECIALLY TRUE CONSIDERING THE DRY PATTERN WE HAVE BEEN IN AND RELATIVELY LOW IMPACT PRECIPITATION EVENTS THAT WOULD GENERALLY BE EXPECTED IN A NORTHWEST FLOW PATTERN SUCH AS THE ONE WE ARE IN. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BAK
Hazardous weather outlook, Aug 17, 11:15 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CDT TUE AUG 17 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1115 AM CDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND DIMINISHING DURING THE EVENING AFTER SUNSET. THIS IS DUE TO A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVING INTO ILLINOIS FROM IOWA LATER THIS AFTERNOON. SOME SEVERE STORMS WILL BE POSSIBLE... MAINLY BETWEEN 2 AND 8 PM NORTH OF I-70...WHERE THERE IS A SLIGHT RISK OF SEVERE STORMS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. A FEW STORMS COULD ALSO PRODUCE FREQUENT LIGHTNING AND BRIEF HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. THE RISK FOR SEVERE STORMS WILL ALSO CONTINUE...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS THURSDAY AND FRIDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY NORTH OF I-70 FROM 2 TO 8 PM. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. KH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:54 PM CDT | Tornado Warning | ILX | Knox, Stark | 66 min |
| Aug 17, 6:59 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.